Alert archive / New York / Wind Advisories in 2024

Wind Advisory 13, NWS Burlington, VT

December 30, 2024Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Dec 30, 2024, 3:20 PM EST for Franklin County, St. Lawrence County, New York. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2024, 3:20 PM EST (20:20 UTC)
Expired
Dec 30, 2024, 9:45 PM EST
In force
6 hr
Issued by
NWS Burlington, VT

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWUS71 KBTV 302020
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
320 PM EST Mon Dec 30 2024

NYZ026-027-087-310600-
/O.NEW.KBTV.WI.Y.0013.241230T2020Z-241231T0600Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Norfolk, Malone, Gouverneur, Potsdam,
Fort Covington, Ogdensburg, and Massena
320 PM EST Mon Dec 30 2024

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Northern Franklin, Northern St. Lawrence, and Southwestern 
  St. Lawrence Counties.

* WHEN...Until 1 AM EST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
578 
WWUS71 KBTV 310245
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
945 PM EST Mon Dec 30 2024

NYZ026-027-087-310345-
/O.CAN.KBTV.WI.Y.0013.000000T0000Z-241231T0600Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Including the cities of Norfolk, Fort Covington, Gouverneur,
Ogdensburg, Massena, Potsdam, and Malone
945 PM EST Mon Dec 30 2024

...WIND ADVISORY IS CANCELLED...

Shower activity is preventing effective mixing in the St. Lawrence 
Valley. The threat has ended.

$$

Haynes

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 30, 12:35 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 30, 12:35 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
Issued by National Weather Service Albany NY
1235 PM EST Mon Dec 30 2024

.SYNOPSIS...
Very warm temperatures with occasional rain showers will exit our
region this morning, before additional showers redevelop over
northern New York by this evening. In addition, gusty southwest
winds will help to slowly push cooler air into the area with rain
changing to snow showers over the Adirondacks by tonight. Another
storm system will impact our region on Wednesday into Thursday with
the potential for a long duration accumulating snowfall event for
the mountains of Vermont and northern New York. Much cooler
temperatures develop on brisk westerly winds for Thursday into
Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 623 AM EST Monday...Light rain conts to impact
central/eastern VT with another ribbon of rain acrs northern NY
associated with cool frnt. These two areas of rain wl keep most
of our cwa unsettled this morning, but expect activity to taper
off from west to east by late morning/early aftn. Additional
showers redevelop over northern NY by evening. Did make several
tweaks to pops/qpf to better match crnt trends. Also, KMSS still
has northeast sfc winds with a temp of 35F, however Louisville
mesonet site just to the southwest has experienced a wind shift
to the southwest and temp has jumped to 48F. Expecting a similar
scenario at MSS in the next hour or so. Finally, have noted some
rises from rapid snow melt on many rivers and streams this
morning, but good news all waterways are well within their
banks attm. We will continue to monitor closely, especially
eastern and central/southern VT areas, where rainfall footprint
wl be the highest.

Previous discussion below:
Water vapor imagery shows dynamic closed cyclonic circulation
over the central Great Lakes with ribbon of mid lvl moisture
associated with sfc cold frnt moving acrs our cwa this morning.
This moisture and convergence has produce an axis of rain
showers with some areas of moderate rain acrs central/eastern
VT. Meanwhile, strengthening southerly flow and better mixing
has helped to surge sfc temps well into the upper 40s to
mid/upper 50s acrs our most of our cwa, except ne flow conts at
MSS with temp of 35F. These very warm temps and sfc dwpts in the
40s to near 50F has resulted in rapid snowmelt, which combined
with rainfall amounts of 0.10 to 0.50 wl produce rises on
waterways today, but given developing dry slot and rainfall
shifting east, not anticipating any hydro related issues.
Highest likely to cat pops central/eastern and southern VT thru
15/16z today.

Next item is another period of gusty southwest winds acrs the SLV
and northern Dacks btwn 21z and 03z today associated with a small
pocket of progged 850mb winds of 50 to 60 knots. Soundings show
increasing mixing under modest llvl caa advection with favorable dry
adiabatic lapse rates thru 800mb. Taking the top and bottom of the
mixed layer winds supports localized gusts 40-45 knots from
Canton/Potsdam to Malone/Altona areas with 35-40 knots over the
immediate SLV (OGS-MSS). Given the relatively small window and
limited impacts was thinking of re-issuing SPS for winds. Also, some
concern of wrap around precip entering the area toward 00z, which
could limit mixing profiles with more of a moist adiabatic profile.

Temps are tricky today with early morning highs in the upper 40s to
mid/upper 50s likely, before cooling aloft develops from west to
east. Expecting northern NY summits to fall back toward freezing by
18z associated with progged 850mb temps near 0C, similar type
scenario for northern Greens by 00z. Meanwhile, valleys slowly fall
back into the 40s by mid/late aftn with breezy southwest winds of 15
to 30 knots.

For tonight backside lobe of mid lvl moisture and some lake
enhancement on favorable southwest cloud layer flow wl produce
additional rain/snow showers mainly over northern NY. A minor
snowfall accumulation of a dusting to 2 inches possible above 1500
ft. Temps cool back into the 20s mtns to mid/upper 30s warmer
valleys. Tuesday is quiet with comfortable temps in the mid 30s to
mid 40s depending upon your elevation.

&&

.SHORT TERM /WEDNESDAY/...
As of 356 AM EST Monday...The center of a deepening low passes over
southeast New England and into Maine on New Year's Day and into the
night, taking an ideal storm track for widespread snowfall. The only
problem, despite being January, there will be no antecedent cold
air, so the precipitation will only start as elevation dependent
snowfall. The temperature profiles begin almost isothermal with
surface temperatures mostly above freezing, but the first band of
precipitation looks to have strong dynamics, so it should be able to
cool the atmosphere a bit and lower snow levels. It still seems too
warm for any of the broad valleys to see widespread snow, but there
is the possibility that there is enough dynamic cooling for a brief
changeover to snow during the heaviest band. Above freezing
temperatures would limit any accumulation though. As the storm
progresses northeast, it slows down and begins an extended period of
westerly cyclonic flow. Cold air advection will cool the temperature
profiles and steepen the lapse rates considerably. This change
happens during the middle of the event so that will cause the second
chance for the broad valleys to see any snowfall. However, the
synoptic scale precipitation will end not long after. With the winds
turning westerly and profiles remaining unblocked, the opportunity
for the immediate Champlain Valley to see snow is limited from this
part as well. Overall, a few inches are possible outside the broad
valleys and much higher accumulations are possible in the mountains.
At the onset of the storm, a strong easterly low-level jet will
cause the potential for downslope winds on the western slopes of the
Greens. The jet looks to be stronger farther south so the highest
winds look to be in Addison and Rutland counties.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As of 356 AM EST Monday...The low that passes through on New Year's
lingers over Quebec for a few days and causes persistent cyclonic
flow into the weekend. Saturated low and mid levels of the
atmosphere past 10,000 feet will lead to almost continuous upslope
snowfall in the mountains. Relatively unblocked flow will lead to
snowfall higher up on the summits or even on the lee sides for a
bit. Temperatures will be gradually cooling off during this period,
with forecast highs generally in the 20s for the end of the week and
dropping into the teens for the weekend. Winds and cloud cover
should mostly prevent the boundary layer from decoupling at night so
temperatures will not drop significantly overnight. Relatively deep
mixing and the pressure gradient from the low will cause gusty
winds, particularly on Thursday. Gusts over 30 KTs are possible
region wide and downsloping winds could cause higher gusts on the
eastern slopes of the Adirondacks and Greens.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Rain showers continue to lift northeast
through VT which will result in MVFR conditions through the
early afternoon with occasional brief reductions to IFR.
Otherwise, predominately VFR conditions are expected through the
afternoon with S/SW winds increasing and gusts of 20 to 30 knots
possible at sites, especially after 21Z. Ceilings are expected
to lower back to MVFR by evening with winds decreasing after
06Z.

Outlook...

Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday Night: Mainly VFR, with local MVFR possible. Definite RA,
Chance SN.
New Years Day: Mainly IFR, with areas MVFR possible. Definite RA,
Definite SN.
Wednesday Night: Mainly MVFR, with areas IFR possible. Windy with
gusts to 30 kt. Definite SN.
Thursday: Mainly MVFR, with areas VFR possible. Windy with gusts
to 35 kt. Chance SHSN.
Thursday Night: Mainly VFR, with areas MVFR possible. Chance
SHSN.
Friday: Mainly VFR, with local MVFR possible. Slight chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Myskowski
LONG TERM...Myskowski
AVIATION...NWS ALY
Hazardous weather outlook, Dec 30, 3:09 AM EST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
309 AM EST Mon Dec 30 2024

NYZ028-035-VTZ001>011-016>021-310815-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans-
Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
309 AM EST Mon Dec 30 2024

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A mix of rain and snow will develop early Wednesday morning and
continue across the mountains through Thursday. A coating to 2 inches
of snow is possible in the valley, however a long duration
accumulating snowfall event is likely in the mountains. If current
forecasts continue headlines will likely be needed for Wednesday
through Thursday for parts of the central and northern Green
Mountains in Vermont.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-027-029>031-034-087-310815-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
309 AM EST Mon Dec 30 2024

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

A period of gusty southwest winds of 20 to 30 mph with gusts 40 to 50
mph are expected between 4 PM and 10 PM today across the St
Lawrence Valley and portions of the northern Adirondack Mountains. A
few power outages are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A mix of rain and snow will develop early Wednesday morning and
continue across the mountains through Thursday. A coating to 2 inches
of snow is possible in the valley, however a long duration
accumulating snowfall event is likely in the mountains. If current
forecasts continue headlines will likely be needed for Wednesday
through Thursday for parts of the northern Adirondacks in New York.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 6:57 AM ESTAreal Flood WarningBTVClinton, Essex105 min

Nearby

Wind Advisories in New York, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.